Florida, 2014

Lightning Strikes in Florida, July 15 to 16, 2014

July 15 to 16, 2014 · NWS TBW · 5 events in 4 counties and zones

An upper level disturbance crossing Florida led to scattered to numerous thunderstorms coming off the Gulf of Mexico and onto the Florida Peninsula through much of the 15th, and continuing overnight and through much of the 16th. One person was killed by lightning, another was injured, and several buildings were reported to be struck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$225,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An upper level disturbance crossing Florida led to scattered to numerous thunderstorms coming off the Gulf of Mexico and onto the Florida Peninsula through much of the 15th, and continuing overnight and through much of the 16th. One person was killed by lightning, another was injured, and several buildings were reported to be struck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 15, 8:04 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 15, 8:04 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
904 PM EDT TUE JUL 15 2014

.UPDATE...
SCATTERED TO ISOLATED THUNDERSTORMS ARE CONTINUING TO MOVE EAST
ACROSS THE GULF AND IN TOWARDS THE COAST...WITH A BAND OF
SCATTERED TO NUMEROUS THUNDERSTORMS CONTINUING ACROSS THE INTERIOR
OF SOUTHWEST AND WEST-CENTRAL FLORIDA. A SHORTWAVE TROUGH CROSSING
FROM THE NATURE COAST INTO CENTRAL FLORIDA IS KEEPING THE STORM
COVERAGE MORE WIDESPREAD THAN WHAT IS NORMALLY SEEN THIS LATE INTO
THE EVENING...AND SHOULD CONTINUE TO KEEP AT LEAST SCATTERED
STORMS GOING OVER THE NORTHERN TWO THIRDS OF THE FORECAST AREA FOR
AT LEAST A COUPLE MORE HOURS. FOR THE REST OF THE NIGHT...EXPECT
SCATTERED TO NUMEROUS STORMS TO CONTINUALLY MOVE ACROSS THE GULF
WATERS AND INTO THE COASTAL REGIONS...ESPECIALLY ACROSS THE NATURE
COAST.

FOR WEDNESDAY...FORECAST LOOKS ON TRACK WITH A STRONGER SHORTWAVE
PASSING THROUGH THE FORECAST AREA...BRINGING NUMEROUS STORMS
ACROSS THE AREA THROUGHOUT THE EVENING.

A FEW TWEAKS WERE MADE TO THE FORECAST...MAINLY TO THE RAIN
CHANCES FOR THE OVERNIGHT PERIOD BASED ON THE LATEST RADAR TRENDS.
OTHERWISE...NO MAJOR UPDATES WERE NEEDED. THE POINT AND CLICK
FORECAST HAS BEEN UPDATED...AND WILL SEND THE ZONE FORECAST
SHORTLY.

&&

.AVIATION...
MOSTLY VFR CONDITIONS EXPECTED OVERNIGHT...HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE OFF THE GULF AND
MAY INTERFERE WITH AREA TERMINALS AT TIMES. THE HIGHEST RAIN
CHANCES WILL BE AROUND KTPA...KPIE...KSRQ...AND KLAL. AFTER
SUNRISE...NUMEROUS THUNDERSTORMS WILL SPREAD ACROSS THE
AREA...WITH THUNDERSTORMS CAUSING PERIODS OF FLIGHT RESTRICTIONS
THROUGHOUT THE DAY.

&&

.MARINE...
W/SW FLOW WILL CONTINUE THROUGH THURSDAY NIGHT AS THE RIDGE AXIS
HOLDS TO THE SOUTH OF THE WATERS. WINDS SPEEDS WILL INCREASE
EXERCISE CAUTION CRITERIA DURING WEDNESDAY...OTHERWISE WINDS SHOULD
REMAIN AT OR BELOW 15 KNOTS THROUGH THE PERIOD. THE RIDGE WILL
SHIFT NORTH AGAIN FOR THE WEEKEND TURNING WINDS BACK TO THE E/SE
WITH AFTERNOON SEABREEZES TURNING WINDS ONSHORE EACH DAY.
SCATTERED STORMS WILL BE POSSIBLE THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  86  79  87 /  50  60  30  30
FMY  76  89  77  89 /  40  60  20  30
GIF  75  87  77  90 /  50  60  30  30
SRQ  77  86  79  88 /  50  60  30  30
BKV  74  87  74  88 /  60  60  30  30
SPG  78  85  82  88 /  50  60  30  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK FROM 4 AM EDT WEDNESDAY THROUGH THURSDAY
     EVENING FOR COASTAL CHARLOTTE-COASTAL HILLSBOROUGH-
     COASTAL LEE-COASTAL MANATEE-COASTAL SARASOTA-PINELLAS.

GULF WATERS...NONE.

&&

UPDATE/AVIATION...18/FLEMING
MARINE...08/PERRINI
DECISION SUPPORT...57/MCMICHAEL
Hazardous weather outlook, Jul 15, 3:06 AM EST, 20 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
406 AM EDT TUE JUL 15 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-160815-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
406 AM EDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS WILL CONTINUE ON THE GULF THROUGH SUNRISE...
THEN SCATTERED STORMS FORM ON THE COAST DURING THE REST OF THE
MORNING AND SPREAD INLAND IN THE AFTERNOON. ISOLATED TO SCATTERED
WILL CONTINUE THROUGH OUT THE NIGHT. THUNDERSTORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

RUDE

The radar

The Tampa radar (KTBW), 45 km away, was scanning. The volume nearest the first event began at 04:43 UTC.

Open the radar archive at this moment

Event by event

5 lightning. Local standard time, as filed.

Lightning, Pinellas

When
July 15, 11:45 PM EST
Where
Pinellas County, 0.98 mi N of Belmont
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
27.944, -82.777

Broadcast media reported that a house in Clearwater was struck by lightning just after midnight. Pictures showed siding and fascia blown off the side of the house. No injuries were reported.

Lightning, Pasco

When
July 16, 9:14 AM EST
Where
Pasco County, 0.92 mi NE of Holiday
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
28.200, -82.730

Broadcast media reported and Pasco County Fire and Rescue responded to a house fire caused by a direct lightning strike. The home was totally engulfed in flames and also caused damage to neighbors homes. No injuries were reported, but two dogs were killed in the fire.

Lightning, Hillsborough

When
July 16, 9:30 AM EST
Where
Hillsborough County, 0.15 mi NNE of Macdill Air Force Base
Injuries
1 direct, 0 indirect
Reported by
Other Federal Agency
Coordinates
27.852, -82.510

An official at MacDill Air Force Base reported that an individual was struck and injured by lightning at around 1030AM near the runway.

Lightning, Hillsborough

When
July 16, 9:45 AM EST
Where
Hillsborough County, 1.64 mi SE of Nowatney
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
28.061, -82.434

Broadcast media and Hillsborough county fire and rescue reported that one apartment building at University Club Apartments caught fire after a suspected lightning strike. The fire was contained to a single building that housed 8 units, and the fire left the building uninhabitable.

Lightning, Sarasota

When
July 16, 4:00 PM EST
Where
Sarasota County, 1.02 mi SSE of South Sarasota
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
27.267, -82.522

A 39 year old man was struck and killed by lightning while roofing a home near Siesta Key. The man was taken to a nearby hospital but was unable to be revived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Sarasota2014-07-1639MaleHeavy Equipment/ConstructionDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520228, 520254, 520164, 520195, 521230.